Jump to content
PathLabTalk

Transfusion Reactions:Hives


 Share

Recommended Posts

If you have patient who develops hives during transfusion do you stop the transfusion and perform a Transfusion reaction work up or how do you handle it?

Link to comment
Share on other sites

We tell our clinicians to do exactly that, yes. Likely it won't turn into an anaphylactic event, but it could, so STOP and initiate a transfusion workup. Give benadryl and watch the patient.

For future transfusions, pre-treat with benadryl - even though it's likely a response to that one specific donor's plasma proteins, and a bag from a different donor may not provoke a reaction.

Link to comment
Share on other sites

The Dr. will stop the transfusion and administer benadryl an resume transfusion.  we do not  perform a Transfusion reaction work up, we only document the reaction for our data.  

Link to comment
Share on other sites

13 hours ago, cheru26 said:

The Dr. will stop the transfusion and administer benadryl an resume transfusion.  

For resuming transfusion, do you mean resume the blood which caused reaction or another unit of blood?

Link to comment
Share on other sites

We stop the transfusion and initiate the transfusion reaction procedure. And until the workup is complete (minus any micro), the patient is unable to receive any other products. Normally it is just something with the donor plasma and Benadryl should cover and propholactically thereafter prior to transfusion. Normally the physicians order Tylenol before the transfusions, so adding Benadryl is not an issue.

Link to comment
Share on other sites

1 hour ago, MAGNUM said:

We stop the transfusion and initiate the transfusion reaction procedure. And until the workup is complete (minus any micro), the patient is unable to receive any other products. Normally it is just something with the donor plasma and Benadryl should cover and propholactically thereafter prior to transfusion. Normally the physicians order Tylenol before the transfusions, so adding Benadryl is not an issue.

Same policy, here.

Link to comment
Share on other sites

On 6/26/2021 at 5:41 AM, cheru26 said:

Yes, the same unit.   once it is hung it is good for 4 hrs.    No need to use a new blood  product.    limit donor exposure. 

Thanks for your explanation.

I guess  there must be some measures be taken to prevent the opening system to be contaminated, would you please share it with me?

Link to comment
Share on other sites

It certainly does not hurt to stop the unit causing the transfusion reaction, start Benadryl and, if the pt needs more  units, start a new unit that they probably/maybe won't have a reaction to - especially if it is FFP being transfused (which is what you have the most "urticaria only" reactions to anyway).  We work them up with an abbreviated Transfusion Reaction workup and issue a new unit.

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

  • Advertisement

×
×
  • Create New...

Important Information

We have placed cookies on your device to help make this website better. You can adjust your cookie settings, otherwise we'll assume you're okay to continue.